Alert archive / California / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 6, NWS Reno, NV

June 27, 2006Nevada County, Plumas County, Sierra County, California

NWS Reno, NV issued this severe thunderstorm warning at Jun 27, 2006, 5:05 PM PDT for Nevada County, Plumas County, Sierra County, California. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2006, 5:05 PM PDT (00:05 UTC)
Expired
Jun 27, 2006, 6:00 PM PDT
In force
55 min
Issued by
NWS Reno, NV
Area
Counties, with a storm outline in the text

Counties Nevada County, CA, Plumas County, CA, Sierra County, CA

The radar

The Reno radar (KRGX), 68 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 0.1 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2006-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2006-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1899 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KREV 280006
SVRREV
CAC057-063-091-280100-
/O.NEW.KREV.SV.W.0006.060628T0005Z-060628T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
505 PM PDT TUE JUN 27 2006

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHEASTERN NEVADA COUNTY IN CENTRAL CALIFORNIA
  EXTREME SOUTHEASTERN PLUMAS COUNTY IN NORTHERN CALIFORNIA
  EASTERN SIERRA COUNTY IN NORTHERN CALIFORNIA
  THIS INCLUDES THE CITY OF STAMPEDE RESERVOIR

* UNTIL 600 PM PDT

* AT 457 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR STAMPEDE
  RESERVOIR...AND MOVING NORTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LOYALTON BY 550 PM PDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY

IF ON OR NEAR STAMPEDE RESERVOIR...GET OUT OF THE WATER AND MOVE INDOORS OF 
INSIDE A VEHICLE. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT ON THE 
WATER IN A THUNDERSTORM

LAT...LON 3973 12036 3940 12028 3938 12016 3971 11998

$$

TRC
2 follow-up statements
000 
WWUS55 KREV 280028
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
530 PM PDT TUE JUN 27 2006

CAC057-063-091-280100-
/O.CON.KREV.SV.W.0006.000000T0000Z-060628T0100Z/
PLUMAS CA-SIERRA CA-NEVADA CA-
530 PM PDT TUE JUN 27 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM PDT
FOR EXTREME NORTHEASTERN NEVADA...EASTERN SIERRA AND EXTREME
SOUTHEASTERN PLUMAS COUNTIES...

AT 530 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM 2 MILES EAST OF SIERRAVILLE OR 4 
MILES SOUTH OF LOYALTON.  THIS STORM WAS LOCATED NEAR STAMPEDE 
RESERVOIR...MOVING NORTH AT 10 MPH. UP TO GOLF BALL SIZED 
HAIL...STRONG WINDS GUSTS OVER 55 MPH...AND EXTREMELY HEAVY RAINFALL 
ARE LIKELY UNDER THIS STORM.  ANYONE NEAR THIS STORM SHOULD SEEK 
SHELTER IMMEDIATELY.

THE SEVERE THUNDERSTORM WILL REMAIN NEAR...
  LOYALTON AND SIERRAVILLE AND APPROACH BECKWORTH THROUGH 600 PM PDT

LAT...LON 3973 12036 3940 12028 3938 12016 3971 11998

$$

MILNE
000 
WWUS55 KREV 280054
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
555 PM PDT TUE JUN 27 2006

CAC057-063-091-280100-
/O.EXP.KREV.SV.W.0006.000000T0000Z-060628T0100Z/
PLUMAS CA-SIERRA CA-NEVADA CA-
555 PM PDT TUE JUN 27 2006

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN NEVADA...
EASTERN SIERRA AND EXTREME SOUTHEASTERN PLUMAS COUNTIES EXPIRES AT
600 PM PDT...

THE STRONG THUNDERSTORM THAT PASSED NEAR LOYALTON AND SIERRAVILLE 
HAS WEAKENED.  AS A RESULT...THE SEVERE THUNDERSTORM WARNING HAS 
BEEN ALLOWED TO EXPIRE.  HOWEVER...SMALL HAIL...GUSTY WINDS AND 
HEAVY DOWNPOURS ARE STILL POSSIBLE WITH THIS STORM OVER THE NEXT 
HALF HOUR AS IT MOVES TOWARD BECKWOURTH.

LAT...LON 3973 12036 3940 12028 3938 12016 3971 11998

$$

MILNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:15 PM PDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 27, 2:15 PM PDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
215 PM PDT TUE JUN 27 2006

.SHORT TERM...
MOISTURE PLUME NOW FIRMLY IN PLACE OVER CA AND EXTREME WRN NV. SMOKE
AND HAZE FROM ACTIVE WILDFIRES DELAYED CONVECTION BY ABOUT AN HOUR
COMPARED TO YESTERDAY BUT INITIAL CELLS IN WRN LASSEN COUNTY APPEAR
TO BE CONTAINING MORE RAIN AND ARE BARELY MOVING. SFC DEW POINTS ARE
HIGHER THAN MONDAY...RANGING FROM THE 30S IN WRN NV TO THE MID-UPPER
40S ACROSS THE TAHOE BASIN AND NERN CA. ACTIVITY WILL CONTINUE TO
INCREASE THROUGH EARLY EVENING ACROSS MOST OF THE REGION...WITH A
FEW LINGERING CELLS CONTINUING OVERNIGHT IN ERN CA AND FAR WRN NV.

THE MOISTURE PLUME WITH PW VALUES OF AN INCH OR MORE AND SURFACE DEW
POINTS NEAR 50 DEGREES WILL SPREAD ACROSS WRN NV ON WEDNESDAY...
WHILE A POTENT SHORTWAVE ROTATING AROUND THE PERIPHERY OF THE RIDGE
ACROSS NRN CA WILL PROVIDE EXTRA LIFT FOR ORGANIZED CONVECTION. THE
POTENTIAL FOR LOCALLY HEAVY RAIN WILL EXIST IF ENOUGH HEATING ALLOWS
FOR FULL DEVELOPMENT OF TSTMS...WHICH WILL RECEIVE MENTION IN THE
ERN CA AND FAR WRN NV ZONES ON WED AFTERNOON. HOWEVER...A FLASH
FLOOD WATCH IS NOT PLANNED SINCE OVERALL THE SOILS ARE QUITE DRY AND
WILL BE CAPABLE OF ABSORBING MOST RAINFALL. THERE IS ALSO A
POSSIBILITY THAT OVERDEVELOPMENT OF CONVECTION AND CLOUD COVER TOO
EARLY IN THE DAY COULD RESULT IN LIGHTER STRATIFORM RAIN AND ONLY
EMBEDDED CONVECTION ACROSS THE REGION LATER WED AFTERNOON AND INTO
THE EVENING. MODEL SOUNDINGS INDICATE STORM MOTION AROUND 15-20 MPH
FROM THE SOUTH OR SOUTHWEST WHICH WOULD ALSO REDUCE GENERAL FLOOD
THREAT. ONLY AREAS OF CONCERN MAY BE LOCAL FLOODING ON STEEP SLOPES
IN BURN AREAS FROM ACTIVE AND RECENT WILDFIRES...IF CELLS LINGER OR
TRAIN ACROSS THOSE AREAS. LEFTOVER ISOLD SHOWERS OR TSTMS ARE
POSSIBLE IN THE NRN ZONES LATER WED NIGHT.

BY THURSDAY...THE BEST POTENTIAL FOR TSTMS SHIFTS INTO W-CNTRL NV AS
FLOW ALOFT BECOMES SW AND WEST WINDS AT THE SURFACE PUSH THE THERMAL
TROF INTO CNTRL AND ERN NV. THE NAM-WRF MODEL DELAYS THE ONSET OF SW
FLOW SO INITIAL CELLS COULD DEVELOP OVER THE LAKE TAHOE BASIN AND
NERN CA BEFORE BEING PUSHED OFF THE CREST LATER IN THE AFTERNOON. BY
FRIDAY THE SW FLOW SHOULD BRING DRIER AND MORE STABLE AIR TO AREAS
FROM RENO-TAHOE NORTHWARD WHILE WEAKER FLOW IN THE SRN AND ERN ZONES
AND LEFTOVER MOISTURE AND HEATING WILL ALLOW FOR ISOLD PM CONVECTION
SE OF A WALKER TO LOVELOCK LINE. MJD

.LONG TERM...SATURDAY THROUGH TUESDAY...
STRONG RIDGE OVER THE SWRN CONUS WILL KEEP TEMPERATURES WARM THROUGH
THE EXTENDED.  ON SATURDAY THE RIDGE IS EXPECTED TO INTENSIFY AND
SPREAD WEST.  WITH THE PERIPHERY OF THE RIDGE MOVING TO THE WEST
COAST..SLY FLOW WILL ALSO BE SHUNTED TO THE WEST.  WITH LESS
MOISTURE BEING ADVECTED INTO THE WESTERN GREAT BASIN THE AIR MASS
WILL START TO DRY OUT OVER THE WEEKEND.  PRECIPITABLE WATER VALUES
ARE PROGGED TO DECREASE TO LESS THAN 0.50 INCH OVER MOST OF THE KREV
CWFA SATURDAY AND SUNDAY.  WILL KEEP A SLIGHT CHANCE OF TSRA OVER
SRN MONO AND MINERAL COUNTIES FOR SATURDAY AFTN AND EVENING WITH THE
LINGERING MOISTURE AND WARM SURFACE TEMPERATURES/STRONG LLVL
INSTABILITIES.

WITH THE STRONG RIDGE OVER OUR REGION ON SUNDAY WE SHOULD SEE A
DRIER SWLY FLOW.  BECAUSE OF THIS HAVE KEPT THE FORECAST FOR SUNDAY
DRY.  THE UPPER RIDGE STRENGTHENS SIGNIFICANTLY ON MONDAY...TAKING
ON LESS OF A NEGATIVE TILT AND BUILDING NORTH INTO CENTRAL ALBERTA.
HEIGHTS AT 500 MB ARE PROGGED BY THE GFS TO RISE TO 594 DAM OVER
CENTRAL NEVADA.  WITH THE AMPLIFYING RIDGE...UPPER LEVEL WINDS WILL
BACK TO MORE SLY ON MONDAY.  AS A RESULT WE WILL SEE INCREASING
MOISTURE ADVECTION INTO THE SIERRA AND WRN NEVADA.  THE CENTER OF
THE RIDGE SHOULD MOVE TO THE NORTH INTO THE CENTRAL ROCKIES AS A
TROUGH STARTS TO UNDERCUT IT TO THE SOUTHWEST.  THIS WILL BACK OUR
UPPER LEVEL FLOW TO MORE SSELY WHICH WILL INCREASE OUR MOISTURE
ADVECTION EVEN MORE.  HAVE KEPT MENTION OF SLIGHT CHANCE TSRA FOR
MONDAY...AND HAVE EXPANDED COVERAGE OF TSRA TO WRN HALF OF THE CWFA
FOR TUESDAY.  WITH THE SLY FLOW...WARM AIR ADVECTION WILL HELP TO
OFFSET ANY INCREASE IN CLOUDINESS WITH AFTERNOON HIGHS MONDAY AND
TUESDAY APPROACHING 100 DEGREES IN WRN NEVADA VALLEYS.  OHARA

&&

.AVIATION...
VFR CONDITIONS CONTINUING INTO WEDNESDAY.  IN WESTERN NEVADA
VISIBILITIES WILL BE DECREASED SOME IN AREAS OF SMOKE.  SCATTERED
THUNDERSTORMS AGAIN EXPECTED THIS AFTERNOON AND EVENING WITH LOCALLY
HEAVY RAINFALL AND GUSTY WINDS NEAR THUNDERSTORMS.  OHARA

&&

.FIRE WEATHER...
ISOLATED TO SCATTERED THUNDER WILL CONTINUE TO RESULT IN A THREAT
FOR NEW FIRE STARTS AND ERRATIC FIRE BEHAVIOR THROUGH MID EVENING.
WHILE HEAVY RAIN MAY FALL LOCALLY...AREAS OUTSIDE THESE RAIN CORES
WILL BE SUSCEPTIBLE AGAIN TO STRONG AND SHIFTING OUTFLOW WINDS AND
VERY DRY CONDITIONS WITH LITTLE OR NO RAINFALL.

ISOLATED CONVECTION WILL BE POSSIBLE OVER THE EASTERN SIERRA INTO
NORTHEAST CALIFORNIA OVERNIGHT AS SHORTWAVE ENERGY PROVIDES LARGE
SCALE SUPPORT. STORMS WILL BE ELEVATED IN NATURE AND THEREFORE STILL
CAPABLE OF DRY LIGHTNING STRIKES. HOWEVER THE COVERAGE WILL BE MORE
ISOLATED OVERNIGHT ONCE THE EVENING STORMS DIMINISH. HUMIDITY LEVELS
WILL BE ON THE RISE EXCEPT FOR FIRE ZONE 453 WHERE POOR RECOVERIES
CAN BE EXPECTED FOR ONE MORE NIGHT.

ON WEDNESDAY MOISTURE WILL DEEPEN AND THE THREAT FOR DRY LIGHTNING
WILL DIMINISH CONSIDERABLY. STORMS WILL BRING MORE WIDESPREAD
WETTING RAINS AND THERE IS EVEN A THREAT FOR LOCAL HEAVY
RAINFALL/FLASH FLOODING. FIRE CREWS AND OFFICIALS SHOULD MONITOR THE
LATEST FORECASTS AND POSSIBLE FUTURE STATEMENTS ON THIS POSSIBILITY.
HOHMANN

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING THROUGH 10 PM THIS EVENING ZONES
     450...453...AND 458.
CA...RED FLAG WARNING THROUGH 10 PM THIS EVENING ZONES
     270...271...AND 278.
&&
Hazardous weather outlook, Jun 27, 7:00 AM PDT, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
700 AM PDT TUE JUN 27 2006

CAZ070>073-NVZ001>005-280400-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
700 AM PDT TUE JUN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY

RED FLAG WARNING IN EFFECT FROM 1 PM TO 10 PM TODAY FOR
THUNDERSTORMS WITH STRONG OUTFLOWS AND ISOLATED DRY LIGHTNING FOR
NORTHEAST CALIFORNIA AND NORTHWEST NEVADA. SEE FNUS55 KREV FWFREV
FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

INCREASING MOISTURE WILL RESULT IN STRONGER THUNDERSTORMS WITH HEAVY
RAINFALL. FLASH FLOOD POTENTIAL WILL INCREASE GREATLY ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 6:11 PM PDTSevere Thunderstorm WarningREVPlumas, Sierra25 min
Jun 27, 7:27 PM PDTSevere Thunderstorm WarningREVNevada, Sierra38 min
Jun 27, 9:34 PM PDTFlash Flood WatchREVLassen, Modoc, Mono, Plumas, Sierra23 hr

Nearby

Severe Thunderstorm Warnings in California, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.